Arizona, 2006

Hail in Arizona, January 25, 2006

January 25, 2006 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jan 25, 3:00 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 25, 3:00 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 AM MST WED JAN 25 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM WEST OF BAJA CALIFORNIA CONTINUES
TO BRING SOME MOISTURE NORTH FROM THE SOUTHERN GULF OF CALIFORNIA.
AS THIS SYSTEM MOVES NORTHEAST ACROSS THE REGION TODAY. EXPECT
SCATTERED SHOWERS TO DEVELOP ACROSS THE AREA...MAINLY EAST OF THE
TUCSON AREA. PRECIPITATION WILL GENERALLY BE LIGHT AND
SPOTTY...EXCEPT IN THE MOUNTAINS OF GRAHAM AND GREENLEE COUNTY WHERE
SEVERAL INCHES OF SNOW CAN BE EXPECTED. WEAK HIGH PRESSURE WILL MOVE
OVERHEAD ON THURSDAY...WHICH WILL BE FOLLOWED BY A WEAK DISTURBANCE
PASSING ACROSS THE FOUR CORNERS REGION EARLY THIS COMING WEEKEND.

&&

.DISCUSSION...WELL DEFINED UPPER LOW CAN BE SEEN IN BOTH WATER VAPOR
AND IR SATELLITE IMAGERY JUST WEST OF NORTHERN BAJA IN THE GENERAL
VICINITY OF 32 DEG N LAT 118 DEG W LONG. FARTHER EAST OVER
NORTHEAST SONORA AND NW CHIHUAHUA RADARS ARE DETECTING SOME VERY
HEALTHY SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHWESTERN SECTIONS
OF COCHISE COUNTY. THE STORMS ARE MOVING QUITE RAPIDLY (40-50 MPH)
AND A SPOTTER RECENTLY PHONED IN WITH A REPORT OF 1/2 INCH HAIL AS
THE LEAD STORM MOVED THROUGH THE HEREFORD AREA. WINDS REPORTED BY
THE SPOTTER WERE SURPRISINGLY NOT VERY IMPRESSIVE WITH GENERALLY 20
MPH AS THE STORM MOVED THROUGH. THIS STORM HAS DECREASED IN
INTENSITY AS IT MOVED NORTH. THE CURRENT LOCATION AS OF 2:45 AM MST
IS NEAR TEXAS CANYON ALONG INTERSTATE 10.

PLENTY OF DRY AIR WRAPPING INTO THE LOW FROM THE SOUTHWEST.
DEMARCATION LINE BETWEEN VERY DRY MID LEVEL AIR AND MOIST AIR IS
GENERALLY ALONG THE PINAL/GRAHAM COUNTY LINE AND SOUTH ALONG THE
PIMA/COCHISE COUNTY LINE. MOST OF THE ACTIVITY THAT OCCURS TODAY
WILL GENERALLY BE EAST OF THIS LINE AS CURRENTLY INDICATED BY LATEST
RADAR TRENDS. HOWEVER...AS THE CENTER OF THE UPPER LOW MOVES
NORTHEAST ACROSS SOUTHWESTERN ARIZONA...THE ASSOCIATED COLD POOL OF
AIR ALOFT WITH THE SYSTEM WILL HELP TO DESTABILIZE THE AIRMASS. AS A
RESULT WE COULD SEE ISOLATED SHOWERS OR THUNDERSTORMS OVER FAR
WESTERN AND CENTRAL DESERTS (INCLUDING TUCSON WESTWARD). MODEL OF
CHOICE THIS MORNING IS THE GFS WHICH SEEMS TO HAVE A MUCH BETTER
HANDLE ON THE DRY SLOT WHICH IS CURRENTLY WRAPPING NORTH INTO SOUTH
CENTRAL ARIZONA. BASED ON THE GFS SOLUTION AS WELL AS SATELLITE AND
RADAR TRENDS I TRIMMED INHERITED POPS BACK A BIT...MAINLY FOR THE
WESTERN AND CENTRAL DESERTS. DAYSHIFT WILL HAVE TO KEEP AND EYE ON
THE SITUATION AS IT EVOLVES AND ADDITIONAL UPDATES MAY BE REQUIRED
DURING THE DAY...BUT FOR NOW THINK THE FORECAST IS REPRESENTATIVE OF
THE ONGOING SCENARIO.

SNOW AMOUNTS IN THE HIGHER ELEVATIONS HAVE BEEN TRIMMED BACK A BIT
FROM PREVIOUS FORECASTS. FOR HANNAGAN MEADOW IN NORTHERN GREENLEE
COUNTY STORM TOTAL WITH THIS SYSTEM IS EXPECTED TO BE AROUND 4 TO 6
INCHES. FOR THE PINALENO MOUNTAINS (MT. GRAHAM) IN SOUTH CENTRAL
GRAHAM COUNTY AND THE CHIRICAHUAS IN EAST CENTRAL COCHISE COUNTY THE
STORM TOTAL SNOWFALL AMOUNTS WILL GENERALLY BE AROUND 1 TO 3 INCHES.
FOR THE SANTA CATALINAS IN NORTHEAST PIMA COUNTY ONLY EXPECTING
AROUND AN INCH...AND EVEN THESE AMOUNTS WILL HAVE TO BE REEVALUATED
IF THE DRY SLOT SHUTS DOWN THE CENTRAL AND WESTERN DESERTS.

ONCE THIS SYSTEM MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY WE
SHOULD SEE A DECREASE IN CLOUDS AND DIMINISHING PRECIPITATION
CHANCES. ANOTHER WEAK SYSTEM WILL BRUSH PAST THE STATE LATE FRIDAY
AND EARLY SATURDAY...SO KEPT THE SLIGHT CHANCE OF SHOWERS IN THE
WHITES FOR THAT TIME FRAME. THEREAFTER WEAK RIDGING BUILDS IN FROM
THE WEST.

HIGH TEMPERATURES FOR THE NEXT WEEK WILL GENERALLY BE IN THE MID TO
UPPER 60S THROUGH THE WEEKEND FOR THE TUCSON AREA. A WARMUP INTO THE
LOWER 70S WILL OCCUR DURING THE EARLY TO MIDDLE OF NEXT WEEK.

&&

.CLIMATE...THE LAST MEASURABLE RAIN AT KTUS WAS ON DEC 12 2005
/0.01 INCH/. THE LAST TIME KTUS RECEIVED 0.10 OF AN INCH WAS ON OCT
17 2005.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 24, 2:35 PM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST TUE JAN 24 2006

AZZ019-030-252145-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
235 PM MST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WEST OF THE BAJA PENINSULA WILL BEGIN TO
MOVE NORTHEAST TONIGHT AND ACROSS ARIZONA ON WEDNESDAY. SCATTERED
RAIN SHOWERS WILL DEVELOP LATER TONIGHT...EVEN AT THE HIGHEST
ELEVATIONS. HOWEVER THE SNOW LEVEL WILL FALL TO 8000 FEET BY
MORNING. SLUSHY ACCUMULATIONS UP TO 2 INCHES CAN BE EXPECTED ON
THE HIGHEST PEAKS BY MORNING...SOME OF WHICH COULD FREEZE ON ROAD
SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND PERHAPS A FEW THUNDERSTORMS ARE EXPECTED WEDNESDAY
INTO WEDNESDAY EVENING AS THE SNOW LEVEL FALLS TO 6000 FEET. TOTAL
ACCUMULATIONS OF 3 TO 6 INCHES ARE LIKELY ABOVE 7000 FEET...WITH
THE HIGHEST AMOUNTS ON SOUTH-FACING MOUNTAIN SLOPES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-252145-
TUCSON METRO/MARANA/GREEN VALLEY-
235 PM MST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LOW PRESSURE SYSTEM
WEST OF THE BAJA PENINSULA WILL BEGIN TO MOVE NORTHEAST TONIGHT
AND ACROSS ARIZONA ON WEDNESDAY. SCATTERED RAIN SHOWERS WILL
DEVELOP LATER TONIGHT...EVEN AT THE HIGHEST ELEVATIONS. HOWEVER
THE SNOW LEVEL WILL FALL TO 8000 FEET BY MORNING. SLUSHY
ACCUMULATIONS UP TO AN INCH ARE POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS ARE EXPECTED
WEDNESDAY THE SNOW LEVEL FALLS TO 6000 FEET. TOTAL ACCUMULATIONS
OF 1 TO 3 INCHES ARE EXPECTED ABOVE 7000 FEET...WITH THE HIGHEST
AMOUNTS ON SOUTH-FACING MOUNTAIN SLOPES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-035-252145-
SANTA CRUZ COUNTY-COCHISE COUNTY-
235 PM MST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LOW PRESSURE SYSTEM
WEST OF THE BAJA PENINSULA WILL BEGIN TO MOVE NORTHEAST TONIGHT
AND ACROSS ARIZONA ON WEDNESDAY. SCATTERED RAIN SHOWERS WILL
DEVELOP LATER TONIGHT...EVEN AT THE HIGHEST ELEVATIONS AS THE SNOW
LEVEL REMAINS ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND
PERHAPS A FEW THUNDERSTORMS ARE EXPECTED WEDNESDAY AS THE SNOW
LEVEL FALLS TO 6500 FEET. SLUSHY ACCUMULATIONS UP TO 2 INCHES ARE
POSSIBLE ON MOUNTAIN TOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-252145-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
235 PM MST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 119 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
January 25, 5:40 AM MST to 5:52 AM MST
Where
Cochise County, Douglas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.350, -109.550

A low pressure system off the west coast of Baja California brought moisture north from the Gulf of Mexico into Southeastern Arizona. This moisture allowed for isolated showers and thunderstorms to develop in Cochise County. Several trained spotters reported that a severe thunderstorm produced three quarter inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5491382.